Cipro is an antibiotic that may increase the risk of serious heart problems, including heart valve damage, heart failure, heart attack, aortic aneurysms, and more.
Antibiotics Damage Connective Tissue & Collagen
Cipro® (ciprofloxacin) is an antibiotic that belongs to a class of medications known as fluoroquinolones. All of these medications can damage connective tissues and collagen throughout the body, which is why the labels carry a “Black Box” warning about tendon ruptures.
Cipro and Heart Probelms
Unfortunately, Cipro may also damage collagen and connective tissues in the heart and the aorta, which is the largest blood vessel in the body. In a recent study, experts found an increased risk of severe heart problems within 60 days of taking a fluoroquinolone antibiotic.
What is the Risk?
- Heart failure
- Heart valve problems
- Heart attack
- Hospitalization for heart problems
- Aortic aneurysm (aortic dissection)
- Internal bleeding
- Sudden death
Does Cipro Cause Heart Valve Damage?
In a recent study, researchers found a 240% higher risk of heart valve damage for current users of Cipro and other fluoroquinolone antibiotics, compared to current users of amoxicillin.
The risk of heart problems was highest for current users, followed by recent users (within the past 60 days). No risk was seen for people who used a fluoroquinolone antibiotic more than 60 days ago.
The study, Fluoroquinolones and Cardiac Valve Regurgitation was published in the Journal of the American College of Cardiology in September 2019.
Heart Valve Damage & Heart Failure
Heart valve problems can occur when Cipro damages connective tissues and collagen in the delicate flaps that open and close in the heart valves. If the heart valves do not close properly, blood leaks backward when the heart pumps — forcing the heart to work harder to supply the body with blood. Over time, this can lead to heart failure.
What is Heart Failure?
Heart failure occurs when the heart is too not strong enough to supply the body with enough blood. The most common symptoms include shortness of breath, fatigue, swollen legs, and an irregular heartbeat.
FDA Warning: Cipro & Aortic Aneurysms
In December 2018, the FDA issued a Safety Warning about an increased risk of aortic aneurysms (also called “aortic dissection”) from Cipro and other antibiotics. This side effect occurs when Cipro damages tissues in the aorta, causing the blood vessel to bulge out and sometimes rip open.
What is an Aortic Aneurysm?
An aortic aneurysm is a rip or tear in the aorta. It causes massive internal bleeding and often sudden death. Unfortunately, there may be no early symptoms until the aneurysm is very large or bursts open.